Alert archive / Iowa / Flash Flood Warnings in 2000

Flash Flood Warning 1, NWS Quad Cities, IA

May 8, 2000Dubuque County, Iowa; Jo Daviess County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 8, 2000, 7:41 AM CDT for Dubuque County, Iowa; Jo Daviess County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 8, 2000, 7:41 AM CDT (12:41 UTC)
Expired
May 8, 2000, 10:45 AM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dubuque County, IA, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 081242
FFWDVN
IAC061-ILC085-081545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 AM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUBUQUE COUNTY IN NORTHEAST IOWA
  JO DAVIESS COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1045 AM CDT

* AT 741 AM CDT...TRAINED SPOTTERS REPORTED FLASH FLOODING
  OCCURING IN DOWNTOWN DUBUQUE.

* THUNDERSTORMS WERE CONTINUOUSLY REDEVELOPING AND MOVING OVER
  PORTIONS OF THE WARNED AREA...LEADING TO VERY HIGH RAINFALL RATES
  AND THE LIKELIHOOD OF FLASH FLOODING IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4266 9037 4251 9018 4238 9062 4228 9089
          4230 9114 4243 9116

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:45 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, May 8, 2:45 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT MON MAY 8 2000

WELL-DEFINED SURFACE LOW IN SOUTHWEST MINNESOTA WITH A WARM FRONT
EXTENDING EAST INTO SOUTHEAST WISCONSIN.  COLD FRONT DRAPES SOUTH
FROM THE LOW ACROSS EASTERN NEBRASKA AND INTO WESTERN KANSAS.
MOISTURE AXIS PUSHING NORTH AHEAD OF THE COLD FRONT WITH 70F DEW
POINTS APPROACHING SERN NE THIS MORNING.  ALOFT THE 500 MB TROUGH
CROSSING THE ROCKIES WITH THE 700 MB TROUGH MOVING INTO THE PLAINS
TONIGHT.  EVENING SOUNDINGS SHOW PLENTY OF MOISTURE BUT A
SIGNIFICANT CAP WITH +11 AT 700 MB.

FORECAST CHALLENGES A-PLENTY THIS MORNING.  FIRST CONCERN IS THE
BEHAVIOR OF THE SQUALL LINE CURRENTLY MOVING INTO CENTRAL IOWA.  IR
SATELLITE SHOWS 2 CLUSTERS OF STORMS...ONE MOVING INTO SE MN AND THE
OTHER IN SW IA.  RADAR LOOP SHOWS THAT THE SQUALL LINE OVER CENTRAL
IOWA IS LOSING SOME OF ITS PUNCH AS IT MOVED INTO THE CAPPED AREA.
GIVEN THE CAP STRENGTH OVER SERN IOWA...WOULD EXPECT PRECIP TO
WEAKEN AS IT APPROACHES THE MIGHT MISSISSIPPI SOON AFTER
SUNRISE...BUT DO EXPECT SOME LINGERING PRECIP AROUND IN THE
MORNING.

CONVECTION SHOULD THEN REFIRE ALONG THE SURFACE TROUGH ACROSS
CENTRAL IOWA DURING MIDDAY...THEN SPREADING EAST INTO OUR AREA EARLY
THIS AFTERNOON.  WITH PLENTY OF MOISTURE AND INSTABILITY...LIS -5 TO
-7 AND CAPES 2500+...EXPECT STRONG TO SEVERE STORMS.  FORECAST
UNIDIRECTIONAL FLOW SUGGEST MAIN RISK IS STRAIGHT LINE WINDS AND
HAIL. SQUALL LINE SHOULD EXIT THE AREA TONIGHT...BUT SLOW MOVEMENT
OF THE SURFACE TROUGH WILL KEEP THINGS WET FOR TUESDAY.  500 MB
TROUGH EXPECTED TO FIRE MORE PRECIP ALONG AND BEHIND THE SURFACE
TROUGH IN NORTHERN MO LATE MONDAY NIGHT AND INTO TUESDAY...WITH
PRECIP SPREADING ACROSS MOST OF OUR AREA TUESDAY.  STRONG SUBSIDENCE
BEHIND THE WAVE SHOULD GIVE US PARTIAL CLEARING TUESDAY NIGHT.

TEMPS WILL BE A BIT MESSY DUE TO ALL THE PRECIP AROUND...BUT WILL
GENERALLY GO A CAT ABOVE MOS...FAVORING FAN GUIDANCE SINCE THE AVN
HAS A BETTER HANDLE ON THE CAP AND VERTICAL TEMPERATURE PROFILES.

NO CHANGES TO THE EXTENDED ATTM.

.DVN...
IA...NONE.
IL...NONE.
MO'...NONE.

33

In the hours before

Special weather statement, May 8, 4:06 AM CDT, 3 hours 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-091004-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 AM CDT MON MAY 8 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY THROUGH THIS
EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME
NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

AT THE SURFACE THERE IS A STRONG LOW PRESSURE SYSTEM OVER SOUTHWEST
MINNESOTA THIS MORNING...WITH A TRAILING COLD FRONT ACROSS NORTHWEST
IOWA AND EASTERN NEBRASKA.  THUNDERSTORMS THAT FORMED ALONG THIS FRONT
LATE SUNDAY NIGHT WILL MOVE INTO THE MISSISSIPPI RIVER VALLEY THIS
MORNING.

THIS FIRST ROUND OF STORMS IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI
RIVER DURING THE MID MORNING HOURS.  BY MIDDAY...A SECOND LINE OF STORMS
IS FORECAST TO DEVELOP IN NORTHERN AND CENTRAL IOWA...REACHING EASTERN
IOWA AND NORTHWEST ILLINOIS EARLY THIS AFTERNOON.

THE ATMOSPHERE OVER MISSISSIPPI VALLEY IS RIPE TODAY...WITH DEW POINTS
IN THE MID 60S...LIFTED INDICES FROM -4 TO -6...AND FORECAST CAPES OVER
2500 J/KG. WITH THIS AMPLE MOISTURE AND INSTABILITY...THUNDERSTORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE.

VERTICAL WIND PROFILES SUGGEST THAT THE MAIN THREAT WILL BE SEVERE
STRAIGHT LINE WINDS AND LARGE HAIL. WITH THE ADDED ENERGY FROM DAYTIME
HEATING...THE RISK OF STORMS BECOMING SEVERE WILL INCREASE DURING THE
DAY.

THE COLD FRONT IS EXPECTED TO SLOWLY MOVE EAST...STALLING JUST EAST OF
THE MISSISSIPPI RIVER TONIGHT.  ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO FORM ALONG THE FRONT OVER NORTHEAST MISSOURI TUESDAY...SPREADING
ACROSS EXTREME EASTERN IOWA AND WESTERN ILLINOIS DURING THE DAY.  THERE
EXISTS THE POTENTIAL FOR TRAINING OF THUNDERSTORMS AND VERY HEAVY
RAIN TUESDAY...POSSIBLY LEADING TO FLASH FLOODING AND RISING RIVERS.

ONCE AGAIN...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS
TODAY THROUGH THIS EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST
ILLINOIS...AND EXTREME NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT OFFICIALS
THROUGHOUT EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME
NORTHEAST MISSOURI SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
TODAY THROUGH THIS EVENING.

33
Special weather statement, May 8, 5:04 AM CDT, 2 hours 37 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-091004-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 AM CDT MON MAY 8 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY THROUGH THIS
EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME
NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

AT THE SURFACE THERE IS A STRONG LOW PRESSURE SYSTEM OVER SOUTHWEST
MINNESOTA THIS MORNING...WITH A TRAILING COLD FRONT ACROSS NORTHWEST
IOWA AND EASTERN NEBRASKA.  THUNDERSTORMS THAT FORMED ALONG THIS FRONT
LATE SUNDAY NIGHT WILL MOVE INTO THE MISSISSIPPI RIVER VALLEY THIS
MORNING.

THIS FIRST ROUND OF STORMS IS EXPECTED TO MOVE EAST OF THE MISSISSIPPI
RIVER DURING THE MID MORNING HOURS.  BY MIDDAY...A SECOND LINE OF STORMS
IS FORECAST TO DEVELOP IN NORTHERN AND CENTRAL IOWA...REACHING EASTERN
IOWA AND NORTHWEST ILLINOIS EARLY THIS AFTERNOON.

THE ATMOSPHERE OVER MISSISSIPPI VALLEY IS RIPE TODAY...WITH DEW POINTS
IN THE MID 60S...LIFTED INDICES FROM -4 TO -6...AND FORECAST CAPES OVER
2500 J/KG. WITH THIS AMPLE MOISTURE AND INSTABILITY...THUNDERSTORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE.

VERTICAL WIND PROFILES SUGGEST THAT THE MAIN THREAT WILL BE SEVERE
STRAIGHT LINE WINDS AND LARGE HAIL. WITH THE ADDED ENERGY FROM DAYTIME
HEATING...THE RISK OF STORMS BECOMING SEVERE WILL INCREASE DURING THE
DAY.

THE COLD FRONT IS EXPECTED TO SLOWLY MOVE EAST...STALLING JUST EAST OF
THE MISSISSIPPI RIVER TONIGHT.  ADDITIONAL THUNDERSTORMS ARE EXPECTED
TO FORM ALONG THE FRONT OVER NORTHEAST MISSOURI TUESDAY...SPREADING
ACROSS EXTREME EASTERN IOWA AND WESTERN ILLINOIS DURING THE DAY.  THERE
EXISTS THE POTENTIAL FOR TRAINING OF THUNDERSTORMS AND VERY HEAVY
RAIN TUESDAY...POSSIBLY LEADING TO FLASH FLOODING AND RISING RIVERS.

ONCE AGAIN...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS
TODAY THROUGH THIS EVENING OVER PARTS OF EASTERN IOWA...NORTHWEST
ILLINOIS...AND EXTREME NORTHEAST MISSOURI. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

SPOTTERS...EMERGENCY MANAGERS...AND LAW xENFORCEMENT OFFICIALS
THROUGHOUT EASTERN IOWA...NORTHWEST ILLINOIS...AND EXTREME
NORTHEAST MISSOURI SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
TODAY THROUGH THIS EVENING.

33

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:55 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa35 min
May 8, 6:23 AM CDTSevere Thunderstorm WarningDVNJohnson, Linn37 min
May 8, 6:32 AM CDTSevere Thunderstorm WarningDVNIowa18 min
May 8, 6:55 AM CDTSevere Thunderstorm WarningDVNCedar, Jones50 min
May 8, 6:55 AM CDTSevere Thunderstorm WarningDVNMuscatine50 min
May 8, 7:00 AM CDTSevere Thunderstorm WarningDVNJohnson20 min
May 8, 7:09 AM CDTSevere Thunderstorm WarningDVNDubuque, Jackson51 min
May 8, 7:36 AM CDTSevere Thunderstorm WarningDVNClinton, Scott54 min
May 8, 8:18 AM CDTSevere Thunderstorm WarningDVNStephenson17 min

Nearby

Flash Flood Warnings in Iowa, 2000Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.